Washington, 2005

Winter Storm in Washington, May 21, 2005

May 21, 2005 · NWS SEW · 1 event in 1 county or zone

Two men died near the 8000 ft level while climbing up Mt Rainier.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Two men died near the 8000 ft level while climbing up Mt Rainier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at May 21, 1:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, May 21, 1:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PDT SAT MAY 21 2005

.SYNOPSIS...A FRONTAL SYSTEM SPREAD RAIN OVER THE AREA TONIGHT. AN
UPPER LOW AND WEST TO SOUTHWEST FLOW ALOFT WILL MAINTAIN SHOWERS
OVER THE AREA SUNDAY...GRADUALLY DECREASING MONDAY AND TUESDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA FOR DRY AND WARMER WEATHER FOR THE
REMAINDER OF NEXT WEEK.

&&

.DISCUSSION...A FRONTAL SYSTEM WILL MOVE THROUGH TONIGHT WITH RAIN
CHANGING TO SHOWERS ALL AREAS. AN UPPER TROUGH WILL BE OVER THE AREA
SUNDAY THEN ZONAL FLOW MONDAY. THIS WILL KEEP SHOWERS IN THE
FORECAST...LIKELY POPS MOST AREAS SUNDAY...CHANCE MONDAY. HEIGHTS
BEGIN TO RISE TUESDAY BUT STILL A THREAT OF SHOWERS ACROSS THE
NORTH. WEDNESDAY AND BEYOND NOW LOOKS DRY AND A LITTLE WARMER WITH
HIGH PRESSURE SLOWLY BUILDING OVER THE AREA. SCHNEDIER

&&

.AVIATION...HIGH CLOUDS THICKENING. LOWER CLOUDS AND RAIN MOVING
INTO PUGET SOUND AREA AFTER 02Z. FRONTAL PASSAGE EXPECTED AROUND
08Z. NORTHEAST WIND AROUND 5 KT FOR A FEW MORE HOURS AS LOW OFFSHORE
MOVES NORTH. THEN SE WINDS ALL NIGHT INCREASING TO 15-25 KT AFTER
FRONTAL PASSAGE AND LASTING MUCH OF SUNDAY. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY COAST.
GALE WARNING COAST AND WEST ENTRANCE.
SMALL CRAFT ADVISORY ALL OTHER WATERS.

&&

.KATX...VCP21/CSR21...OPERATIONAL.

WWW.WEATHER.GOV/SEATTLE
Hazardous weather outlook, May 21, 1:46 PM PST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
246 PM PDT SAT MAY 21 2005

PZZ130-150-153-156-170-173-176-221200-
246 PM PDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASHINGTON COASTAL WATERS
AND THE WEST ENTRANCE TO THE U.S. STRAIT OF JUAN DE FUCA.

.DAY ONE...

A GALE WARNING IS IN EFFECT FOR TONIGHT. SEE THE COASTAL WATERS
FORECAST...FZUS56...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ015-016-221200-
CENTRAL COAST-NORTH COAST-
246 PM PDT SAT MAY 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL WASHINGTON
COAST.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A HIGH SURF ADVISORY IS IN EFFECT FOR SUNDAY. SEE THE COASTAL HAZARD
MESSAGE...WHUS46...FOR MORE DETAILS.

GS

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, E King/E Pierce/E Lewis

When
May 21, 5:00 PM PST
Where
E King/E Pierce/E Lewis forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, E King/E Pierce/E Lewis2005-05-2157MaleOutside/Open AreasDirect
Winter Storm, E King/E Pierce/E Lewis2005-05-2127MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446009.